Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 194, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 26, 1998, 3:58 PM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 1998, 3:58 PM CDT (20:58 UTC)
- Expired
- Jul 26, 1998, 10:05 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Camden County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 262059 FFWSGF MOC015-029-125-131-141-161-169-270250- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 358 PM CDT SUN JUL 26 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI CAMDEN COUNTY IN CENTRAL MISSOURI MARIES COUNTY IN CENTRAL MISSOURI MILLER COUNTY IN CENTRAL MISSOURI MORGAN COUNTY IN CENTRAL MISSOURI PHELPS COUNTY IN EAST CENTRAL MISSOURI PULASKI COUNTY IN CENTRAL MISSOURI * UNTIL 1005 PM CDT * AT 400 PM LOCAL LAW ENFORCEMENT REPORTED FLOODING FROM NEAR WARSAW IN BENTON COUNTY EXTENDING TO THE EAST SOUTHEAST ACROSS THE LAKE OF THE OZARKS TO AROUND ROLLA. THESE STORMS WERE MOVING EAST SOUTHEAST AT 25 MPH. * VERY HEAVY RAINFALL HAS DIMINISHED SINCE EARLIER THIS AFTERNOON... HOWEVER RUNOFF WILL CONTINUE THROUGH THE EVENING FROM THE 5 TO 10 INCHES RAINFALL TOTALS THAT FELL FROM VERSAILLES TO NEAR ROLLA. RAINFALL AMOUNTS FROM AROUND NOON HAVE BEEN AVERAGING BETWEEN ONE TENTH AND ONE HALF INCH. SECONDARY ROADS ALONG WITH LOW WATER CROSSINGS WILL STILL BE A PROBLEM THROUGH THE EVENING... SO DRIVE WITH EXTRA CARE. IN ADDITION TO THE FLOODED ROADWAYS... CREEKS... STREAMS... AND THEIR TRIBUTARIES OF THE GASCONADE... BIG PINEY... AND OSAGE RIVERS WILL CONTINUE TO BE BANK FULL THROUGH THE EVENING. THE FRONTAL SYSTEM CREATING THE FLOODING PROBLEMS WILL ONLY MOVE SLIGHTY SOUTH TONIGHT... FOCUSING ADDITIONAL HEAVY RAIN FROM NEVADA TO WEST PLAINS AND POINTS NORTH. THE HEAVY RAIN WILL FLOW INTO ALREADY OVERFLOWING RIVER BASINS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TAGGART/DUSTY&
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:43 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 26, 2:43 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 243 PM CDT SUN JUL 26 1998 ...ANOTHER TWO DAYS OF HEAVY RAIN...FLASH FLOOD WATCH TONIGHT AND MONDAY MORNING... UPPER AIR ANALYSIS HAS FRONTAL BOUNDARY STILL OVER SOUTHWEST MISSOURI WITH FEEDING JET AT 20 TO 30KTS FROM SOUTHWEST. SURFACE MOISTURE KEEPS FEEDING FROM THE SOUTHEAST WITH HIGH DEWPOINTS FROM THE GULF THRU THE OZARKS. LOW PRESSURE OVER OK PANHANDLE STACKS ALMOST VERTICAL AND WITH PRACTICALLY AN OMEGA BLOCK OVER THE ROCKIES SHOULD NOT BE MUCH MOVEMENT. ALTHOUGH THE ETA PUSHES THE HEAVY RAIN FURTHER SOUTH AND FORECASTS HIGHER AMOUNTS ALL MODELS CENTER THE CONTINUATION OF SOAKING RAINS OVER SOUTHWEST MISSOURI FOR THE NEXT 48 HR. SCENARIO REMAINS THE SAME WITH NIGHT TIME MCS IN KANSAS BECOMING FLOODING RAIN IN MISSOURI BY MORNING. CHOSE THE ETA MODEL AS IT HAS PLAYED THE PLACEMENT AND RAINFALL AMOUNTS WELL FOR THE LAST THREE DAYS. THIS INDICATES THAT THE HEAVIEST RAIN WILL EXTEND FROM JLN TO SGF TO UNO ON MONDAY EARLY. HEAVY RAIN ON FRI IN SOUTHWEST MO AND SURFACE STILL VERY WET WILL NEED FLASH FLOOD WATCH FOR ALL OF CWA. LETS NOT GET TOO FANCY AS THE HEAVY RAIN WILL FLOOD EVEN IN AREAS THAT ARE DRY AND THE TERRAIN IN THE CWA IS FLASHY ANYWAY. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES): JLN/SE KS...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAIN POSSIBLE. LOWS IN THE LOWER 70S. SOUTHERLY WIND 5 TO 10 MPH. SGF/UNO...MOSTLY CLOUDY WITH SHOWERS...THUNDERSTORMS AND HEAVY RAIN LIKELY...MAINLY AFTER MIDNIGHT. LOWS AROUND 70. SOUTHERLY WIND AT 5 TO 10 MPH. VIH/AIZ...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY...MAINLY AFTER MIDNIGHT. LOWS IN THE MID TO UPPER 60S. SOUTHEAST WIND 5 TO 10 MPH. CCF SGF RE 071/078 069/086 072 22736 JLN RE 072/088 071/090 074 22736 DUSTY
In the hours before
Special weather statement, Jul 26, 12:22 PM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1222 PM CDT SUN JUL 26 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...EXPECT ANOTHER ROUND OF HEAVY RAIN MONDAY MORNING... A STRONG RIDGE HAS BUILT INTO THE ROCKIES. AS A CONSEQUENCE THERE WILL NOT BE MUCH MOVEMENT TO THE STATIONARY FRONT THAT HAS BEEN CAUSING THE HEAVY RAINFALL FOR THE LAST THREE DAYS. THE FRONT SHOULD SLIP SLIGHTLY SOUTH...TO THE MISSOURI/ARKANSAS BORDER TODAY WITH THE LATEST WAVE OF SHOWERS. THIS WILL SET THE STAGE FOR HEAVY RAIN IN THE JOPLIN... SPRINGFIELD AND WEST PLAINS AREAS AFTER MIDNIGHT TONIGHT INTO MONDAY MORNING. THIS AREA HAS HAD LITTLE RAIN THE PAST 24 HOURS BUT THE GROUND IS STILL WET ENOUGH THAT HEAVY RAIN WILL PRODUCE SIGNIFICANT RUN OFF. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED. DUSTY
Special weather statement, Jul 26, 1:00 PM CDT, 2 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1222 PM CDT SUN JUL 26 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...EXPECT ANOTHER ROUND OF HEAVY RAIN MONDAY MORNING... A STRONG RIDGE HAS BUILT INTO THE ROCKIES. AS A CONSEQUENCE THERE WILL NOT BE MUCH MOVEMENT TO THE STATIONARY FRONT THAT HAS BEEN CAUSING THE HEAVY RAINFALL FOR THE LAST THREE DAYS. THE FRONT SHOULD SLIP SLIGHTLY SOUTH...TO THE MISSOURI/ARKANSAS BORDER TODAY WITH THE LATEST WAVE OF SHOWERS. THIS WILL SET THE STAGE FOR HEAVY RAIN IN THE JOPLIN... SPRINGFIELD AND WEST PLAINS AREAS AFTER MIDNIGHT TONIGHT INTO MONDAY MORNING. THIS AREA HAS HAD LITTLE RAIN THE PAST 24 HOURS BUT THE GROUND IS STILL WET ENOUGH THAT HEAVY RAIN WILL PRODUCE SIGNIFICANT RUN OFF. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED. DUSTY
Special weather statement, Jul 26, 3:15 PM CDT, 43 minutes before
MOZ055>058-069>071-083-262300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT SUN JUL 26 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN MARIES MILLER MORGAN PHELPS PULASKI INCLUDING THE TOWNS OF... ROLLA CAMDENTON FORT LEONARD WOOD WARSAW VERSAILLES TUSCUMBIA A FLASH FLOOD WARNING CONTINUES UNTIL 4 PM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI... BENTON... CAMDEN... PULASKI... MARIES... MILLER... MORGAN AND PHELPS. AT 3 PM... RAINFALL CONTINUES OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI... HOWEVER RAINFALL AMOUNTS SINCE NOON HAVE BEEN RANGING BETWEEN A TENTH AND A QUARTER INCH. ISOLATED LOCATION MAY HAVE PICK UP AN INCH... BUT IT WAS NOT THE NORM. EVEN THOUGH RAINFALL HAS DIMINISHED CONSIDERABLE DURING THE AFTERNOON... AND AREA CREEKS... STREAMS AND LOCAL RIVERS HAVE RECEDED... LOCAL ROADS ARE STILL CLOSED ALONG WITH WATER STILL FLOWING OVER MANY SECONDARY AND LOW WATER CROSSINGS. AT 4 PM... THE FLASH FLOOD WARNINGS WILL BE REISSUED FOR THE SAME COUNTIES UNTIL THE THREAT OF FLOODING HAS PASSED. AT 3 PM... HERE ARE SOME LOCAL CONDITIONS ABOUT THE FLOODING. IN MORGAN COUNTY... THE AREA THAT WAS FLOODED AROUND GRAVOIS MILLS IS BACK TO NORMAL AND THE PEOPLE WILL BE ALLOWED BACK INTO THE MOBILE HOME PARK. IN MILLER COUNTY... HIGHWAY 17 ALONG THE BRUSHY CREEK STILL CLOSED. IN DENT COUNTY... HIGHWAY FF CLOSED BETWEEN HIGHWAY 72 AND 68. IN ADDITION TO THE FLOODED ROADS...MANY RIVERS AND ITS TRIBUTARIES WILL REMAIN BANK FULL OR MORE. ATTENTION: ALL MEDIA PLEASE EMPHASIZE THE DANGER OF THIS SITUATION. WITH THE POTENTIAL FOR FURTHER HEAVY RAINFALL TONIGHT...CAUSING RAPIDLY RISING RIVERS AND THEIR TRIBUTARIES IN CENTRAL MISSOURI ARE CAUSING VERY DANGEROUS FLOODING PROB6LEMS. ADDITIONAL FLASH FLOODING MAY OCCUR ON SMALLER STREAMS AND CREEKS THROUGHOUT CENTRAL AND SOUTHERN MISSOURI OVERNIGHT. TAGGART
Special weather statement, Jul 26, 3:15 PM CDT, 43 minutes before
MOZ055>058-069>071-083-262300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT SUN JUL 26 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN MARIES MILLER MORGAN PHELPS PULASKI INCLUDING THE TOWNS OF... ROLLA CAMDENTON FORT LEONARD WOOD WARSAW VERSAILLES TUSCUMBIA A FLASH FLOOD WARNING CONTINUES UNTIL 4 PM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI... BENTON... CAMDEN... PULASKI... MARIES... MILLER... MORGAN AND PHELPS. AT 3 PM... RAINFALL CONTINUES OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI... HOWEVER RAINFALL AMOUNTS SINCE NOON HAVE BEEN RANGING BETWEEN A TENTH AND A QUARTER INCH. ISOLATED LOCATION MAY HAVE PICK UP AN INCH... BUT IT WAS NOT THE NORM. EVEN THOUGH RAINFALL HAS DIMINISHED CONSIDERABLE DURING THE AFTERNOON... AND AREA CREEKS... STREAMS AND LOCAL RIVERS HAVE RECEDED... LOCAL ROADS ARE STILL CLOSED ALONG WITH WATER STILL FLOWING OVER MANY SECONDARY AND LOW WATER CROSSINGS. AT 4 PM... THE FLASH FLOOD WARNINGS WILL BE REISSUED FOR THE SAME COUNTIES UNTIL THE THREAT OF FLOODING HAS PASSED. AT 3 PM... HERE ARE SOME LOCAL CONDITIONS ABOUT THE FLOODING. IN MORGAN COUNTY... THE AREA THAT WAS FLOODED AROUND GRAVOIS MILLS IS BACK TO NORMAL AND THE PEOPLE WILL BE ALLOWED BACK INTO THE MOBILE HOME PARK. IN MILLER COUNTY... HIGHWAY 17 ALONG THE BRUSHY CREEK STILL CLOSED. IN DENT COUNTY... HIGHWAY FF CLOSED BETWEEN HIGHWAY 72 AND 68. IN ADDITION TO THE FLOODED ROADS...MANY RIVERS AND ITS TRIBUTARIES WILL REMAIN BANK FULL OR MORE. ATTENTION: ALL MEDIA PLEASE EMPHASIZE THE DANGER OF THIS SITUATION. WITH THE POTENTIAL FOR FURTHER HEAVY RAINFALL TONIGHT...CAUSING RAPIDLY RISING RIVERS AND THEIR TRIBUTARIES IN CENTRAL MISSOURI ARE CAUSING VERY DANGEROUS FLOODING PROB6LEMS. ADDITIONAL FLASH FLOODING MAY OCCUR ON SMALLER STREAMS AND CREEKS THROUGHOUT CENTRAL AND SOUTHERN MISSOURI OVERNIGHT. TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:51 AM CDT | Flash Flood Warning | SGF | Camden, Morgan | 6 hr |
| Jul 26, 4:29 AM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| Jul 26, 4:29 AM CDT | Flash Flood Warning | SGF | Phelps | 6 hr |
| Jul 26, 7:31 AM CDT | Flash Flood Warning | SGF | Benton | 2 hr |
| Jul 26, 8:17 AM CDT | Flash Flood Warning | SGF | Dent | 4 hr |
| Jul 26, 10:11 AM CDT | Flash Flood Warning | SGF | Dent, Maries, Phelps | 6 hr |
| Jul 26, 10:11 AM CDT | Flash Flood Warning | SGF | Camden, Miller, Morgan | 6 hr |
| Jul 26, 10:11 AM CDT | Flash Flood Warning | SGF | Benton | 6 hr |
| Jul 26, 3:58 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.